An outbreak of synthetic cannabinoid-associated coagulopathy and bleeding in Illinois was determined to be due to inhalation of the long acting anticoagulant rodenticides brodifacoum, difenacoum and bromadiolone. Treatment with high-dose vitamin K1 prevented mortality, but without measuring plasma anticoagulant levels there is risk of premature discontinuation of therapy and recurrence of coagulopathy.
Identify and measure plasma levels of the toxic agents responsible for acute coagulopathy using UHPLC-MS/MS. Correlate clinical outcomes with levels of anticoagulants upon hospital admission and at discharge, and determine if plasma anticoagulant levels are affected by following standard of care treatments to normalize coagulopathy.
Blood samples were collected from a cohort of 32 patients, and ultra-high pressure liquid chromatography-tandem mass spectrometry (UHPLC-MS/MS) was used for the quantitative analysis of plasma anticoagulants including cis- and trans- pairs of diastereomers.
Brodificoum was detected in plasma from 31 of 32 patients; difenacoum was measured in plasma from 30 patients; and plasma of 18 patients contained bromodiolone. Initial plasma levels were 581 ± 87, 11.0 ± 1.9, and 14.9 ± 5.9 ng/mL for brodifacoum, difenacoum and bromodiolone, respectively (mean ± SE). Plasma half-lives for brodifacoum, difenacoum and bromodiolone were 7.5 ± 1.3, 7.2 ± 1.9, and 1.8 ± 0.3 days, respectively. The half-life for trans-brodifacoum diastereomers was shorter than for cis-diastereomers. Brodifacoum half-lives were shorter, and coagulopathy normalized faster in patients receiving intravenous vitamin K1 as compared with oral vitamin K1. Patients prescribed vitamin K1 at discharge had fewer re-admittances.
Plasma rodenticide anticoagulant levels at discharge were elevated in poisoned patients despite normal coagulation, and the route of vitamin K1 administration affected anticoagulant pharmacokinetics and INR normalization. We propose plasma anticoagulant levels and coagulation be monitored concomitantly during follow-up of patients with long acting anticoagulant rodenticide poisoning.